North Dakota State University reports that veterinarians have received reports of cattle fertilizer poisoning this spring.
“With the number of cattle out in pasture and the poor condition of many fences, plus everyone rushing to try to get the crop planted in a very late planting season, these accidental poisonings can and do occur,” says Charlie Stoltenow, North Dakota State University Extension Service veterinarian.
One reason for the poisoning is that cattle are curious animals, according to Stoltenow. Their curiosity is exhibited by licking, tasting and consuming. Cattle will consume just about anything, which includes fertilizer (ammonium nitrate or potassium nitrate).
Fertilizer poisoning is the same as nitrate poisoning. The nitrate ion itself is not generally toxic to cattle. However, cattle convert nitrates to nitrite through the digestion process. The nitrite is converted to ammonia and then converted to protein by bacteria in the rumen. If cattle ingest fertilizer, the nitrate is converted to nitrite very quickly and the nitrite will accumulate in the rumen. Nitrite is 10 times as toxic to cattle as nitrate.
Nitrite is absorbed into the red blood cells and combines with hemoglobin to form methemoglobin. Methemoglobin cannot transport oxygen as effectively as hemoglobin, so the animal’s heart rate and respiration increase. The blood and tissues of the animal take on a blue to chocolate brown tinge, muscle tremors can develop, staggering occurs and the animal eventually suffocates.
“Fertilizer is good for plants, but not good for cattle,” Stoltenow says.
The best way of preventing fertilizer-related nitrate poisoning in cattle is by controlling access to fertilizer Avoid letting cattle graze immediately after spreading fertilizer and clean up fertilizer spills. Areas where the fertilizer spreader turns or areas where filling (and consequently spilling) take place may have excessive quantities of nitrate available to the cattle. Also, do not allow cattle to have access to areas where fertilizers are stored.